Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 175, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2000, 9:43 PM CDT for Adair County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 5, 2000, 9:43 PM CDT (02:43 UTC)
- Expired
- Aug 5, 2000, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Adair County, IA
The radar
The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4202 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS53 KDMX 060245 SVRDSM IAC001-060315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 943 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AND CENTRAL ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM * AT 944 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN FONTANELLE AND GREENFIELD...OR ABOUT 50 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENFIELD AND FONTANELLE THROUGH 1000 PM NEAR ORIENT AROUND 950 PM THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING WHICH WAS PREVIOUSLY IN EFFECT FOR ADAIR COUNTY. HAIL TO BASEBALL SIZE AND WINDS OF 60 MPH HAVE BEEN REPORTED WITH THIS STORM. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4136 9470 4117 9470 4116 9425 4137 9424 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:40 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 5, 9:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT SAT AUG 5 2000 PLENTY OF ACTION THIS EVENING WITH LARGE CELL PRODUCING ONE INCH TO BASEBALL SIZED HAIL OCCURRING. NUMEROUS BOUNDARIES TO ACT UPON AS WELL AS BEING CREATED BY THIS EVENING ACTIVITY. HWVR NRN PORTION OF THE STATE APPEARS TO BE OUT OF CHC FOR SERIOUS WEATHER AS MAIN ACTIVITY RIDES BOUNDARY THROUGH CENTRAL IA. WINDS ALFT PICKING UP WITH MImD LVL SPEED MAX. HAVE UPDATED TO CLEAN UP THE NORTH WHILE ALSO RAISING MINS AS DEWPOINTS REMAINS IN THE 70S ATTM AND INTO VERY MUGGY AIRMASS. .DSM...NONE FORSTER
In the hours before
Special weather statement, Aug 5, 3:52 PM CDT, 5 hours 51 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT SAT AUG 5 2000 HAZARD--A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3 INCHES. AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR LOCATIONS MAINLY SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30. TIMING DETAILS--6 PM TO 10 PM CDT. METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE ACROSS IOWA FOR THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY... EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND POINTS SOUTH TO THE BORDER. AS OF LATE THIS AFTERNOON...A STRONG LID OF WARM AIR ALOFT HAS KEPT THUNDERSTORMS FROM DEVELOPING. IN THE MEANTIME...DEW POINTS AT THE SURFACE HAVE REACHED WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN HALF OF THE STATE. WITH THESE INGREDIENTS IN PLACE...IF THUNDERSTORMS DEVELOP...THEY COULD RAPIDLY BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...AND FLASH FLOODING BEING THE MAIN THREATS OF SEVERE WEATHER. VERTICAL WIND PROFILES SUGGEST THAT A FEW SUPERCELL THUNDERSTORMS COULD DEVELOP WITH AN ISOLATED TORNADO POSSIBLE...ESPECIALLY FOR LOCATIONS IN SOUTHERN IOWA. FARTHER TO THE NORTH OF HIGHWAY 30...GENERAL THUNDERSTORMS ARE EXPECTED WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING. PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY. IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY PEOPLE PLANNING OUTDOOR ACTIVITIES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A TORNADO WATCH MAY BE ISSUED THIS EVENING. KNOLLHOFF
Special weather statement, Aug 5, 7:10 PM CDT, 2 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 710 PM CDT SAT AUG 5 2000 HAZARD--SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE. LARGE HAIL...DAMAGING WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL OF 1 TO 3 INCHES ARE THE MAIN SEVERE WEATHER THREATS THIS EVENING. AREA OF CONCERN--THREAT OF SEVERE THUNDERSTORMS IS GREATEST FOR LOCATIONS MAINLY ALONG AND SOUTH OF HIGHWAY 30...ANYWHERE FROM DENISON TO AMES TO TAMA AND POINTS SOUTH TO THE IOWA MISSOURI BORDER. MORE GENERAL THUNDERSTORMS ARE FORESEEN NORTH OF HIGHWAY 30...WITH SOME POSSIBLY SEVERE. TIMING DETAILS--6 PM TO MIDNIGHT. METEOROLOGICAL COMMENTS--A COMPLEX WEATHER SCENARIO IS IN PLACE ACROSS IOWA THIS EVENING. A SURFACE WARM FRONTAL BOUNDARY... EXTENDING FROM OMAHA TO DES MOINES TO SOUTHEAST IOWA...IS THE LEADING EDGE OF EXTREMELY UNSTABLE AIR ALONG THE BOUNDARY AND POINTS SOUTH TO THE BORDER. AS OF EARLY THIS EVENING...A STRONG LID OF WARM AIR ALOFT HAS KEPT WIDESPREAD THUNDERSTORM DEVELOPMENT FROM OCCURRING SO FAR THIS EVENING. IN THE MEANTIME...DEW POINTS AT THE SURFACE WILL REMAIN WELL INTO THE 70S...ESPECIALLY IN THE SOUTHERN AND WESTERN PORTIONS OF THE STATE. WITH THESE INGREDIENTS IN PLACE...DEVELOPING THUNDERSTORMS DEVELOP COULD RAPIDLY BECOME SEVERE WITH STRONG WIND GUSTS...LARGE HAIL...FLASH FLOODING...AND ISOLATED TORNADOES BEING THE MAIN THREATS OF SEVERE WEATHER. FARTHER TO THE NORTH OF HIGHWAY 30...THE THREAT FOR SEVERE WEATHER IS MINIMAL WHERE INSTABILITY IS LESS. HOWEVER AN ISOLATED TORNADIC THUNDERSTORM CAN NOT BE RULED OUT THIS EVENING. PRECAUTIONS--THIS EVENINGS WEATHER SITUATION REMAINS A POTENTIALLY EXPLOSIVE ONE AS WEATHER CONDITIONS MAY CHANGE QUITE RAPIDLY. IT WOULD BE A GOOD IDEA TO HEIGHTEN WEATHER AWARENESS...ESPECIALLY PEOPLE PLANNING OUTDOOR ACTIVITIES. SPOTTER ACTIVATION IS NEEDED ...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 30. LISTEN FOR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE DES MOINES NATIONAL WEATHER SERVICE AREA OF RESPONSIBILITY THIS EVENING. KNOLLHOFF
Special weather statement, Aug 5, 9:27 PM CDT, 16 minutes before
IAZ004>007-015>017-023>028-033>039-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 927 PM CDT SAT AUG 5 2000 THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHERN IOWA. THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH... EMMET FRANKLIN KOSSUTH BUTLER WINNEBAGO BREMER WORTH SAC PALO ALTO CALHOUN HANCOCK WEBSTER CERRO GORDO HAMILTON POCAHONTAS HARDIN HUMBOLDT GRUNDY WRIGHT BLACK HAWK SOME CITIES NO LONGER IN THE WATCH ARE.. ESTHERVILLE FORT DODGE ALGONA WEBSTER CITY MASON CITY GRUNDY CENTER WATERLOO ELDORA THE TORNADO WATCH DOES REMAIN IN EFFECT UNTIL MIDNIGHT FOR MUCH OF CENTRAL AND SOUTHERN IOWA. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 30 min |
| Aug 5, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 33 min |
| Aug 6, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Sac | 28 min |
| Aug 6, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 30 min |
| Aug 6, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.